Alert archive / Colorado / Winter Storm Warnings in 2022
Winter Storm Warning 15, NWS Pueblo, CO
NWS Pueblo, CO issued this winter storm warning at Nov 23, 2022, 10:19 PM MST for Costilla County, Huerfano County, Las Animas County, Colorado. It took effect at Nov 24, 2022, 12:00 AM MST. It was in force for 15 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 23, 2022, 10:19 PM MST (05:19 UTC)
- In effect from
- Nov 24, 2022, 12:00 AM MST
- Expired
- Nov 24, 2022, 2:48 PM MST
- In force
- 15 hr
- Issued by
- NWS Pueblo, CO
Counties Costilla County, CO, Huerfano County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 127 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 24, 6:30 AM MST | SNOW 2.7 | Walsenburg, CO | |
| Nov 24, 8:09 AM MST | SNOW 4 | Trinidad, CO | REPORT RELAYED FROM BROADCAST MEDIA. |
| Nov 24, 9:00 AM MST | HEAVY SNOW 8.5 | 6 S Spanish Peaks, CO | SWE 0.28 INCHES. |
| Nov 24, 9:04 AM MST | SNOW 4.9 | 1 Wnw Walsenburg, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 5.3 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5108 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
883 WWUS45 KPUB 240519 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 1019 PM MST Wed Nov 23 2022 COZ074-075-241330- /O.UPG.KPUB.WW.Y.0030.221124T0700Z-221125T0000Z/ /O.NEW.KPUB.WS.W.0015.221124T0700Z-221125T0000Z/ Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- 1019 PM MST Wed Nov 23 2022 ...WINTER STORM WARNING HAS BEEN ISSUED UNTIL 5 PM MST THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 11 inches. Winds gusting as high as 45 mph. * WHERE...Southern Sangre de Cristo Mountains Above 7500 Feet. * WHEN...Until 5 PM MST Thursday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute, especially over Raton Pass. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ COZ087-088-241330- /O.CON.KPUB.WW.Y.0030.221124T0700Z-221125T0000Z/ Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- 1019 PM MST Wed Nov 23 2022 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches, with locally higher amounts possible closer to the higher terrain. * WHERE...The southern I-25 Corridor, including Walsenburg and Trinidad. * WHEN...From midnight tonight to 5 PM MST Thursday. * IMPACTS...Plan on slippery road conditions. Snow and blowing snow could significantly reduce visibility, with hazardous travel conditions expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
3 follow-up statements
638 WWUS45 KPUB 241313 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 613 AM MST Thu Nov 24 2022 COZ074-075-242115- /O.CON.KPUB.WS.W.0015.000000T0000Z-221125T0000Z/ Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- 613 AM MST Thu Nov 24 2022 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Heavy snow. Additional snow accumulations of up to 6 inches. Winds gusting as high as 45 mph. * WHERE...Southern Sangre de Cristo Mountains Above 7500 Feet. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ COZ087-088-242115- /O.CON.KPUB.WW.Y.0030.000000T0000Z-221125T0000Z/ Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- 613 AM MST Thu Nov 24 2022 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Snow. Additional snow accumulations of up to 4 inches. Winds gusting as high as 40 mph. * WHERE...The southern I-25 Corridor, including Walsenburg and Trinidad. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
429 WWUS45 KPUB 242006 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 106 PM MST Thu Nov 24 2022 COZ074-075-250000- /O.CON.KPUB.WS.W.0015.000000T0000Z-221125T0000Z/ Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- 106 PM MST Thu Nov 24 2022 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Snow. Additional snow accumulations of up to 3 inches. Winds gusting as high as 45 mph. * WHERE...Southern Sangre de Cristo Mountains Above 7500 Feet. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ COZ087-088-250000- /O.CON.KPUB.WW.Y.0030.000000T0000Z-221125T0000Z/ Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- 106 PM MST Thu Nov 24 2022 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Snow. Additional snow accumulations of up to 1 inches. Winds gusting as high as 40 mph. * WHERE...The southern I-25 Corridor, including Walsenburg and Trinidad. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
957 WWUS45 KPUB 242148 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 248 PM MST Thu Nov 24 2022 COZ074-075-242300- /O.CAN.KPUB.WS.W.0015.000000T0000Z-221125T0000Z/ Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- 248 PM MST Thu Nov 24 2022 ...WINTER STORM WARNING IS CANCELLED... Snow has diminished across the southeast mountains and southern I-25 Corridor. This will allow for the winter storm warning, which was in effect until 5 pm across the Southern Sangre de Cristo Mountains, to be canceled early. $$ COZ087-088-242300- /O.CAN.KPUB.WW.Y.0030.000000T0000Z-221125T0000Z/ Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- 248 PM MST Thu Nov 24 2022 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow has diminished across the southeast mountains and southern I-25 Corridor. This will allow for the winter weather advisory, which was in effect until 5 pm for the southern Interstate 25 Corridor, to be canceled early. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this winter storm warning went out at Nov 23, 6:01 PM MST, 4 hours 18 minutes earlier.
Area forecast discussion, Nov 23, 6:01 PM MST, 4 hours 18 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 601 PM MST Wed Nov 23 2022 .UPDATE... Issued at 600 PM MST Wed Nov 23 2022 Expired the Red Flag Warning. Humidity should increase above critical thresholds quickly this evening, although gusty winds will likely persist in some areas for a few more hours at least. && .SHORT TERM...(This evening through Thursday) Issued at 238 PM MST Wed Nov 23 2022 Key Messages: 1) Snow is expected to over and near the higher terrain tonight and continue through Thanksgiving Day. For the high country and the Palmer Divide, light to moderate snow accumulations are expected. 2) Highest snow accumulations and dangerous travel conditions are expected in our southern Sangres and the Raton Mesa, where a Winter Weather Advisory has been issued. Currently.. Water vapor imagery shows the base of a deep trough pushing into western Colorado this afternoon, where a low is expected to close off over the next several hours. Extremely dry air is being pumped into region ahead of this system, with strong westerly drainage winds pushing through all of our usual gap flow prone areas as well. This set up is leading to critical fire weather conditions for the middle Arkansas River Valley and the southern I-25 corridor, where relative humidity values have plummeted into the single digits. A weak preceding surface trough has pushed through, bringing a northerly wind shift to northern El Paso county. The Air Force Academy is currently seeing 21 mph northerly winds which has brought their dew point up several degrees this hour. MRMS shows light snowfall starting to push into Lake County. Tonight.. The HRRR brings our main cold frontal boundary into northern portions of Teller and El Paso county around 7pm this evening. Northerly winds are expected to gust up to 30 mph behind this boundary, persisting through the overnight hours. Snow continues to push into the Continental Divide region overnight tonight, with steady snow beginning around midnight for our Southern Sangres. A Winter Weather Advisory has been issued for this region, along with the Raton Mesa, from midnight tonight until tomorrow evening, with snow accumulations of 5 to 10 inches expected across the southern Sangres and into Raton Pass and 2 to 6 inches expected across the southern I-25 Corridor. Snow fall across the Pikes Peak region and the Palmer Dvd could range from 1 to 4 inches, greatest across northeastern Teller County and northwestern El Paso County. We are not expecting much, if any, accumulations in Colorado Springs or further south across southern El Paso County into Pueblo County or the rest of the southeast plains. The rest of the higher terrain and southern and western portions of the San Luis Valley could see a few inches of snow as well. Tomorrow.. Snow continues for most of the high country throughout the day tomorrow, clearing from northwest to southeast through tomorrow afternoon. For the Palmer Divide, expect wind driven snow to begin any time after midnight, increasing in intensity during the early morning hours. This will make for hazardous driving conditions on I- 25 for our Thanksgiving Day travel plans. Though snow amounts are not expected to be high, visibilities will be low at times, with the northerly winds gusting up to 40 mph through the day. Wind chills will likely be in the single digits for most of El Paso county from about 2am until 11am tomorrow morning. Daytime highs are expected to get up into the low to mid 40s tomorrow for the lower Arkansas River Valley, with 30s elsewhere on the plains. Mountains and mountain valleys are expected to stay in the 20s and 30s as well. For our southern Sangres and the Raton Mesa, to include the southern I-25 corridor, snowfall is expected to increase in intensity as upslope deepens, mainly from about 3am until noon tomorrow. Northerly wind gusts of 40 to 50 mph are also expected for this time period, which will likely lead to dangerous travel conditions, especially through Raton Pass. Snow begins to taper off through tomorrow afternoon, with drier air moving in after sunset tomorrow evening. A few areas of highest uncertainty with this forecast period will be for the Wet Mountains and southern and western portions of the San Luis Valley. Both of these areas could potentially see higher than currently forecast snow amounts, mainly due to potential snow bands setting up in the deformation zone later tonight and into Thursday morning. A slight shift towards a more easterly wind direction later tomorrow morning could also lead to enhanced upslope snowfall for the Wets. jme/mw .LONG TERM...(Thursday night through Wednesday) Issued at 238 PM MST Wed Nov 23 2022 Key messages: 1) Some lingering snow showers will occur over the southern Sangre de Cristo Mountains, Raton Mesa area, and southeastern plains Thursday evening through Friday morning. A few snow showers will be possible late afternoon/evening on Friday over southeastern Baca County. 2) Much warmer initially on Saturday, then a cold front will move through late morning/afternoon over the plains, with a few snow showers possible over the central mountains Saturday evening through early Sunday morning. 3) After a cooldown on Sunday, there will be a slight warmup Monday ahead of the next low pressure system that will bring much colder temperatures and snow possibly for all of southeast Colorado next Tuesday through Wednesday. Detailed discussion: Thursday night through Friday... As the major shortwave tough with an associated U/L closed low at the 500 mb level continues to move south over New Mexico, so will the precip. Upsloping will help to keep some snow over the Raton Mesa area, as well as the southern Sangre de Cristo Mountains into the early morning hours on Friday. There will also be some snow, and a rain/snow mix continuing over the southeastern plains from the deformation zone. The NNW'ly winds will advect in some much cooler temperatures in so lows will be about 10 degrees colder under clearing skies with a brisk wind, and produce wind chill values in the single digits over parts of the eastern plains, as well as eastern El Paso County. Lows will drop into the teens over most of the plains, and into the single digits for a good part of high country. Some lower level clouds and patchy freezing fog may develop in the San Luis Valley into early Friday morning, especially in close proximity of the Rio Grande riverbed. On Friday, high pressure will continue to build back in behind the exiting trough and allow for temperatures to rebound nicely back into mostly 50s over the plains and right back to near seasonal values. As the low to the south begins to retrograde back to the north a bit, some wrap around moisture of the deformation zone could catch the very far southeastern plains (mainly the southeastern half of Baca County) and result in a few snow showers by later in the afternoon and evening. However, much of the latest model guidance keeps this south of Colorado. The remainder of the CWA will remain dry. Saturday through Sunday... There will be an approaching mid to upper level wave approaching the region. Initially, downsloping winds out of the west will help warm up the plains and lower mountain valleys considerably in the morning, with most locations getting above the average seasonal temperature for this time of year. A cold frontal passage will occur by later in the morning and afternoon over the plains and shift winds to a NNE'ly direction with colder air advection in behind it. The timing of this front moving through at this time appears to be somewhere between 11 AM and 1 PM over the plains of the northern half of the CWA, and around noon to 2 PM over the southern half. As the axis of the wave continues to move over by later in the evening, the mid level instability, along with a saturated layer above the 700 mb level, will produce a few snow showers over the central mountains. On Sunday, the cooler air advected in from the north will knock down high temperatures right back around the seasonal temperature for most locations. As a ridge temporarily builds in behind the exiting trough and ahead of the next major shortwave upstream, it will allow for mostly clear skies and no precip expected anywhere in southeast Colorado. Monday through Wednesday... Deterministic models and ensembles alike are is relatively close agreement with another major shortwave trough propagating over the region throughout this timeframe in the forecast period. The ECMWF has the most amplification with the trough with a slightly more positive tilt to it, whereas the GFS and the Canadian are in closer agreement with the position and slightly quicker progression. The GFS also has the precip beginning the soonest over the Continental Divide during the late evening hours on Monday, with a surging cold front associated with it moving in during the early morning hours on Tuesday. This will likely produce some snowfall over the Palmer Divide around that time, and then move south with better chances of snow over the plains by later in the day on Tuesday. This system will bring in much colder air behind it, with some of the ensemble members suggesting highs in the low 20s for Colorado Springs on Tuesday. It is still too far out in the forecast period to know which model is most reliable, and is something that will need to be more closely monitored in the upcoming days. -Stewey && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 238 PM MST Wed Nov 23 2022 A potent upper trough will dig across southern Colorado tonight and continue to move south into central New Mexico through the day on Thursday, bringing snow and blowing snow to the southern mts late tonight and Thursday. While the Palmer Dvd will see some snow, strong northerly winds developing at COS and PUB this evening will likely keep VFR cigs and little to no precipitation expected at both terminals through the taf period. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from midnight tonight to 5 PM MST Thursday for COZ074-075-087-088. && UPDATE...GARBEROGLIO SHORT TERM...EHR/MW LONG TERM...STEWARD AVIATION...MW
Hazardous weather outlook, Nov 23, 6:22 PM MST, 3 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 622 PM MST Wed Nov 23 2022 COZ058>089-093>099-250130- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 622 PM MST Wed Nov 23 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight Light to moderate snowfall is expected over the mountains, mountain valleys, and the I-25 corridor tonight into Thursday. The greatest values will be over the higher terrain, specifically the southern Sangre de Cristo Mountains and the Raton Mesa area, with amounts of 6-10 inches possible at higher elevations. Gusty winds and blowing snow could also result in periods of reduced visibility on roads, leading to hazardous travel conditions. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Light snow showers are likely Thursday morning and afternoon for areas along and around the Palmer Divide and Raton Mesa regions. These snow showers could cause slushy accumulations and slick roads during the day. Another storm at the start of next week could bring more impactful winter weather to southern Colorado, especially during the day Tuesday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. GARBEROGLIO/STEWARD
Nearby
Winter Storm Warnings in Colorado, 2022Every winter storm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.